Unclear medicine label ‘could have proved fatal’

ANGER Eileen Speak, 49, Ailsa Speak, 16, and her father Paul Speak, 58, at their Gosport home, and inset, the box of medicine with the amended instructions. Picture: Malcolm Wells (123445-4562)
ANGER Eileen Speak, 49, Ailsa Speak, 16, and her father Paul Speak, 58, at their Gosport home, and inset, the box of medicine with the amended instructions. Picture: Malcolm Wells (123445-4562)

READER’S LETTER: Will sugary diets effect life expectancy?

20
Have your say

A FAREHAM chemist has launched an investigation after a misleading medicine label sparked fears a mother could have given her daughter a fatal dose.

Eileen Speak, 49, of High Drive, Bridgemary, had picked up a prescription of the powerful drug Buccal Midazolam, from Boots in Westbury Mall, Fareham, for her daughter Ailsa, 16.

The box of medicine with the amended instructions.

The box of medicine with the amended instructions.

Ailsa needed the drug in an emergency if she had a fit while being weaned off her epilepsy medicine, after doctors told her this was the only way to find out if she still had the condition.

But it was only the next day, when nurses came to the Speak family home to train her mother in using the drug, that the danger was spotted.

Mrs Speak said: ‘One of them was a student nurse, she looked at the label and passed it to the qualified nurse. She gave the box to me and said “how much would you give your daughter?” – I said 5ml and then she said “that could kill your daughter”.

‘That’s horrible, that’s awful, when I could’ve killed my own daughter. My heart dropped – it was that feeling.’

Describing her reaction to the discovery, Ailsa, who has cerebral palsy, said: ‘I felt quite scared – they’re stupid.

‘I felt upset and angry with the pharmacy.’

Crucially, the label did not specify a dosage, listing only the contents: ‘5ml Midazolam 10mg per ml Buccal liquid.’

The label made Mrs Speak think that in an emergency she should have given Ailsa all 5ml of the drug, when that was five times the dosage – which had been correctly prescribed by the doctor, but not put on the label.

The nurse called doctors to check the prescription in Ailsa’s files, before writing it on the label.

In a letter to Mrs Speak, Boots said the pharmacy team had been reminded to inform the pharmacist of any ‘ambiguous or unusual dosage on prescriptions, so that enquiries can be made with the prescriber before the item is labelled.’

Aileen Patterson, associate director for Adult and Children’s Services at Solent NHS Trust, the body which prescribed the drug, said: ‘As a trust we are unable to comment further on this incident but I can confirm that our consultant prescribed the correct dosage.’

Kristy McCready, a Boots UK spokeswoman, said customer safety and well-being is of paramount importance to the company.

She said: ‘We have contacted the customer involved and we are investigating the details of her concerns.’